Winter Storm, Lake
- When
- December 4, 4:00 PM CST to December 5, 12:00 PM CST
- Where
- Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.349, -87.862 (the zone’s center; the record gives no point)
A clipper system moved across Illinois and Indiana on December 4th and December 5th, producing several inches of snow across northern Illinois with some areas across far northeast Illinois receiving more than 6 inches of snow. 4 inches in Mundelein.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A clipper system moved across Illinois and Indiana on December 4th and December 5th, producing several inches of snow across northern Illinois with some areas across far northeast Illinois receiving more than 6 inches of snow. Storm total snowfall amounts included 7.0 inches in Wauconda, 7.0 inches in Barrington, 6.9 inches in Northbrook, 6.5 inches in Antioch, 6.5 inches in Beach Park, 6.5 inches in McHenry, 6.5 inches in Elk Grove Village and 6.4 inches in Mundelein.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 4, 3:15 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
315 PM CST TUE DEC 4 2007
.DISCUSSION...
315 PM CST
MAIN CONCERN WILL CONTINUE TO CENTER ON SNOW POTENTIAL TONIGHT INTO
EARLY WEDNESDAY.
SURFACE LOW PRESSURE ACROSS SOUTH DAKOTA WILL RAPIDLY TRACK
SOUTHEAST THIS EVENING...WITH STRONG PRESSURE FALLS ON THE ORDER OF
7MB/3HR EVIDENT IN 20Z MSAS ANALYSIS ACROSS NORTHWEST IOWA.
ISENTROPIC UPGLIDE WILL STRENGTHEN IN ADVANCE OF THIS LOW TONIGHT
WHICH WILL ALLOW FOR SOUTHEAST EXPANSION OF SNOW DEVELOPING ACROSS
SOUTHEAST MINNESOTA INTO SOUTHWEST WISCONSIN. STILL SOME
DISCREPANCIES IN THE TIMING OF THE SURFACE LOW AS IT TRACKS INTO THE
MID MISSISSIPPI RIVER VALLEY TONIGHT. HAVE GENERALLY FOLLOWED THE
HPC PREFERRED WRF...AS THE WRF FIRST CAUGHT ONTO THE SLOWER TREND OF
THIS SYSTEM. ISENTROPIC UPGLIDE WILL INCREASE THROUGH THE EVENING
EVIDENT ON 285-295 K SURFACES...AND LOW/MID LEVEL FRONTOGENESIS WILL
ALSO INCREASE THIS EVENING AS UPPER LEVEL SHORT WAVE ACROSS SOUTHERN
CANADA DIVES SOUTHWARD INTO THE WESTERN GREAT LAKES. PROFILER DATA
ALSO INDICATING A 130 KNOT UPPER JET STREAK FROM THE NORTHERN PLAINS
INTO THE MID MS RIVER VALLEY WHICH WILL ALSO AID IN SYNOPTIC LIFT
TONIGHT IN THE LEFT EXIT REGION OF THIS JET. A WEAK INVERTED SFC
TROUGH WILL LIKELY EXTEND NORTHEAST OF THE SURFACE LOW LATER THIS
EVENING IN RESPONSE TO THE INCREASING UPPER FORCING TONIGHT WHICH
WILL LIKELY LEAD TO AN ENHANCED LOW LEVEL MOISTURE CONVERGENCE ZONE
ACROSS NORTHERN ILLINOIS TONIGHT. TIME/HEIGHT SECTIONS FROM THE WRF
FOR TONIGHT ALSO INDICATE TEMPERATURES FAVORABLE FOR DENDRITIC
GROWTH AND EFFICIENT SNOW PRODUCTION IN THE LAYER OF MAX UVVS BY
LATE EVENING. THE GARCIA METHOD STILL SUPPORTS SNOW AMOUNTS IN THE 3
TO 5 INCH RANGE AND THIS SEEMS TO FALL INLINE WITH CURRENT FORECAST.
BASED ON THE PREFERENCE TO A MORE WRF-LIKE SOLUTION AND CURRENT
TRENDS...CURRENT THINKING IS THAT THE GREATEST SNOWFALL AMOUNTS WILL
FALL GENERALLY ALONG AND EAST OF A ROCKFORD TO MORRIS TO FOWLER LINE
WITH 3 TO 5 INCHES TONIGHT...TO GENERALLY 2 TO 4 INCHES ACROSS THE
REMAINDER OF THE AREA...ALTHOUGH EXTREME SOUTHWEST PORTIONS OF THE
FORECAST AREA MAY BE MORE IN THE 1 TO 3 INCH RANGE. WILL KEEP SNOW
ADVISORY HEADLINES INTACT AS IS.
CONCERN LATE TONIGHT INTO WEDNESDAY MORNING WILL BE ON THE POTENTIAL
FOR LAKE EFFECT SNOW SHOWERS. LAKE/850 HPA DELTA TEMPS DO NOT APPEAR
TO BE OVERLY IMPRESSIVE...GENERALLY IN THE 12 TO 14 DEG CELS RANGE.
WRF FORECAST SOUNDINGS INDICATE 200-300 J/KG OF LAKE INDUCED CAPE
WITH EQUIL LEVELS AROUND 8-9K FT...AND LOWERING THROUGH EARLY
AFTERNOON. WIND PROFILES ALSO EXPECTED TO BACK FAIRLY STEADILY TO
THE NORTHWEST THROUGH THE AFTERNOON SO ANY SINGLE BAND THAT DEVELOPS
SHOULD BE PROGRESSIVE FROM WEST TO EAST WHICH SHOULD HOLD LAKE
EFFECT ACCUMS IN THE 1 TO POSSIBLY 2 INCH RANGE. OTHERWISE...MAY
HAVE SOME LINGERING SYNOPTIC SNOW WEDNESDAY MORNING ACROSS FAR
SOUTHEAST PORTIONS OF THE FORECAST AREA. SKIES SHOULD CLEAR FROM
WEST TO EAST LATE WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING WITH A
VERY COLD NIGHT IN STORE WEDNESDAY NIGHT GIVEN CLEARING SKIES AND
FRESH SNOW COVER.
FOCUS THEN WILL SHIFT TO NEXT SYSTEM FOR LATE THURSDAY. WRF/GFS HAVE
TRENDED A BIT STRONGER WITH THE MID/UPPER LEVEL WAVE TO APPROACH
NORTHERN ILLINOIS THURSDAY NIGHT. ISENTROPIC UPGLIDE/WARM ADVECTION
ALSO APPEAR TO BE A MAJOR CONTRIBUTING FORCING MECHANISM DURING THIS
PERIOD WITH A 50 KNOT LOW LEVEL JET DEVELOPING THURSDAY NIGHT. WILL
MENTION 1 TO 3 ACCUMS AT THIS TIME...ALTHOUGH ONCE MESOSCALE
FEATURES BECOME MORE DEFINED...MAY HAVE TO INCREASE THESE AMOUNTS A
BIT ACROSS SOME LOCATIONS.
VERY FEW CHANGES WERE MADE TO THE EXTENDED FORECAST AT THIS TIME
WITH ACTIVE PRECIP PATTERN CONTINUING INTO NEXT WEEKEND. ONLY CHANGE
OF NOTE THAT WAS MADE WAS TO INCLUDE MORE OF A POSSIBILITY OF
RAIN/SNOW VERSUS SNOW FOR THE WEEKEND DUE TO AMPLITUDE OF WESTERN
CONUS TROUGH.
MARSILI
&&
.AVIATION...
1130 AM CST
18Z TAFS...PRIMARY CONCERN FOR THE LATEST SET OF TAFS WILL BE THE
UPCOMING SNOW AND IMPACT ON CIGS/VIS. BASED ON LATEST RADAR AND
MODEL TRENDS...HAVE PUSHED BACK THE ONSET OF SNOW UNTIL 20Z FOR RFD
AND 22Z FOR THE CHICAGO AREA TERMINALS. COULD SEE A FEW FLAKES OUT
OF THICKENING AS DECK...BUT DRY LOW LEVELS WILL BE SLOW TO SATURATE
AND ANY MORE SGFNT SNOW WILL BE A LITTLE LATER. INITIAL SNOW WILL
LIKELY BE NON-ACCUMULATING. ANY ACCUMULATION OR WETTING OF RUNWAYS
WILL LIKELY NOT OCCUR UNTIL ARNG 00Z. CIGS WILL GRADUALLY LOWER
WITH TIME...AND AS THE SNOWFALL RATES INCREASE...CIGS WILL LOWER TO
IFR...AND THEN REMAIN IFR THRU THE REMAINDER OF THE PERIOD...WITH
THE EXCEPTION OF RFD...WHICH SHOULD BEGIN TO IMPROVE TOWARD THE END
OF THE PERIOD. AS THE ASSD SFC LOW PASSES THROUGH CNTRL IL LATER
TONIGHT...LAKE EFFECT SNOW WILL ENHANCE THE SYNOPTIC SNOW FOR THE
CHICAGO AREA TAFS...ALLOWING FOR THE EXTENDED PERIOD OF SHSN AT THE
END OF THE PERIOD.
KREIN
&&
.MARINE...
230 PM CDT
A RIDGE OF HIGH PRESSURE OVER THE WESTERN GREAT LAKES AND UPPER
MISSISSIPPI VALLEY WILL BE FORCED EAST BY A LOW PRESSURE SYSTEM
DIGGING SOUTHEAST OUT OF THE NORTHERN PLAINS TO SOUTHERN INDIANA.
THIS WILL TURN WINDS ELY-NELY OVER THE LAKE...INCREASING WAVE
HEIGHTS OVER THE IL/IN NEASHORE WATERS TO 5-6 FEET...THUS THE SMALL
CRAFT ADVISORY WILL REMAIN IN EFFECT FROM EARLY WEDNESDAY MORNING
THROUGH THURSDAY MORNING. THE LOW WILL CONTINUE EAST TO
THE MID ATLANTIC REGION WEDNESDAY NIGHT AS HIGH PRESSURE BUILDS OUT
OF THE NORTHERN PLAINS AND SPREADS INTO THE MIDDLE MISSISSIPPI
VALLEY. WEAK LOW PRESSURE IS EXPECTED TO DEVELOP OVER THE NORTHERN
ROCKIES WEDNESDAY NIGHT AND TRACK EAST ACROSS THE PLAINS THURSDAY
AND THEN SWING NORTHEAST TO THE NORTHERN GREAT LAKES BY FRIDAY
MORNING. THIS LOW WILL CONTINUE NORTHEAST TO SOUTHERN JAMES BAY BY
FRIDAY EVENING WHILE DRAGGING AN TRAILING COLD FRONT ACROSS LAKE
MICHIGAN.
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...SNOW ADVISORY UNTIL 6 AM CST WEDNESDAY FOR ILZ003-004-008-010-
011-019-021-023-032-033-039.
SNOW ADVISORY UNTIL 12 PM CST WEDNESDAY FOR ILZ005-006-012>014-
020-022.
IN...SNOW ADVISORY UNTIL 6 AM CST /7 AM EST/ WEDNESDAY FOR
INZ001-002-010-011-019.
LM...SNOW ADVISORY UNTIL 6 AM CST WEDNESDAY FOR LMZ741-743.
SMALL CRAFT ADVISORY FROM 4 AM TO 11 PM CST WEDNESDAY FOR
LMZ740>745.
&&
WFO LOTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 504 AM CST TUE DEC 4 2007 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 051115- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 504 AM CST TUE DEC 4 2007 /604 AM EST TUE DEC 4 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. A TOTAL OF 2 TO 5 INCHES OF SNOW ARE EXPECTED TO FALL TODAY AND TONIGHT. SNOW WILL SPREAD INTO NORTH CENTRAL ILLINOIS BY EARLY AFTERNOON AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA MID TO LATE AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. LAKE EFFECT SNOW SHOWERS MAY PRODUCE AN ADDITIONAL INCH OR TWO OF SNOW IN FAR NORTHEAST ILLINOIS WEDNESDAY MORNING...AND NORTHWEST INDIANA WEDNESDAY AFTERNOON. THERE IS A CHANCE OF ACCUMULATING SNOW THURSDAY AND THURSDAY NIGHT. THERE MAY BE MIXED WINTER PRECIPITATION SOUTH OF THE KANKAKEE AND ILLINOIS RIVER VALLEYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT... HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS TO THE NATIONAL WEATHER SERVICE CHICAGO. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-051115- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 504 AM CST TUE DEC 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT WEDNESDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-051115- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 504 AM CST TUE DEC 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO TRS
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67462, 67464, 67468.